Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 131, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2005, 3:57 PM EDT for Sullivan County, Pennsylvania. It was in force for 78 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2005, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 12, 2005, 5:15 PM EDT
- In force
- 78 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Sullivan County, PA
The radar
The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:20 PM EDT | TSTM WND DMG | 9 N Muncy Valley, PA | MULTIPLE TREES/WIRES DOWN |
| Aug 12, 4:30 PM EDT | HAIL 1 | Shunk, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 121957
SVRCTP
PAC113-122115-
/O.NEW.KCTP.SV.W.0131.050812T1957Z-050812T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT FRI AUG 12 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 515 PM EDT
* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTHWEST OF SHUNK...OR 15 MILES NORTH OF MONTOURSVILLE...AND
MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHUNK AROUND 410 PM EDT...
KETTLE CREEK GORGE AROUND 415 PM EDT...
LINCOLN FALLS AROUND 420 PM EDT...
RICKETTS GLEN STATE PARK AROUND 505 PM EDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4134 7630 4135 7635 4137 7668 4143 7675
4157 7680 4157 7658 4156 7657 4156 7644
4155 7643 4154 7623
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:47 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 12, 3:47 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 PM EDT FRI AUG 12 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN HALF OF PENNSYLVANIA. GUSTY WINDS ARE POSSIBLE. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. IT WILL BE WARM AND MUGGY. SHOWERS SHOULD DIMINISH QUICKLY AROUND SUNSET. PATCHY FOG AND HAZE WILL DOMINATE. PARTLY TO MOSTLY CLOUDY CONDITIONS WITH HIGH HUMIDITY AND HEAT WILL PREVAIL ON SATURDAY. AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE. SOME OF THESE STORMS WILL PRODUCE HEAVY DOWN POURS. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... THE LARGE SCALE PATTERN...IN THE NCEP MEDIUM RANGE ENSEMBLE PREDICTIONS SYSTEM...OVER EASTERN NORTH AMERICA SHOWS A PERSISTENT AREA OF ABOVE NORMAL HEIGHTS OVER THE MID-ATLANTIC REGION THROUGH EARLY NEXT WEEK. THE REGION WILL REMAIN ON THE SOUTHERN EDGE OF THE WESTERLIES...IN SOME VERY WARM MOIST AIR UNTIL AT LEAST TUESDAY. THEN THE HEIGHTS FALL AND DRIER AIR IS FORECAST TO WORK ITS WAY INTO THE REGION ON WED. MOST EPS MEMBERS SUGGEST THE RIDGE RETURNS BY FRIDAY OR SATURDAY NEXT WEEK. THE WEAK FLOW ALOFT AND THE BOUNDARY OVER OUR NORTHERN TIER IMPLIES IDEAL SCENARIO FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS SAT-TUES. THE CHANCE OF RAIN WILL DECREASE TUESDAY WITH LOWEST PROBABILITIES BY WED AND THURS. TROPICAL ACTIVITY AT THIS TIME IS FORECAST TO BE SUPPRESSED TO OUR SOUTH BY THE LARGE ATLANTIC RIDGE...THE CMC EPS HAS A BROADER HEIGHT ANOMALY OVER THE ATLANTIC THAN THE MREF. BOTH IMPLY ANY WAVES WOULD BE SOUTH AND FORCED INTO THE GULF OF MEXICO. THE CMC EPS IS MORE AGGRESSIVE AND ACTUALLY AS A SYSTEM IN THE GULF BY WED-THU. THE MREF IS NOT AS AGGRESSIVE. SO AS FORECAST THE PROBABILITY OF A TROPICAL SYSTEM AFFECTING THIS FORECAST ARE VERY LOW. SATURDAY: 850 HPA TEMPS WILL BE +1.5 STANDARD DEVIATIONS (SDS) ABOVE NORMAL WITH PWAT VALUES NEAR +1.5SDS ABOVE NORMAL. MREF CAPE IS HIGH AT 18Z SUGGESTING GOOD CHANCE OF CONVECTION IN THE AFTERNOON HOURS. SREF PLUMES SHOW HIGH CAPE TOO. LIGHT WINDS SUGGEST SLOW MOVING STORMS IF THEY DEVELOP CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THE MAIN BOUNDARY IS TO OUR NORTH. SUNDAY: STILL ABOVE NORMAL PWAT AND 850 HPA TEMPS OVER THE REGION. VERY WARM AND HUMID. MREF NOT AS AGGRESSIVE WITH AFTERNOON QPF. STILL GOOD CHANCE OF SHOWERS. MONDAY: STILL ABOUT 1 TO 1.5SD ABOVE NORMAL AT 850 HPA AND CONTINUED HIGH PWAT. CHANCE AFTERNOON SHOWERS. TUESDAY: COOLING AT 850 AND LOWERING PWAT DOWN TO A MERE +1SD ABOVE NORMAL IN ENSEMBLES. DECREASING HUMIDITY AND CHANCES OF AFTERNOON SHOWERS. WEDNESDAY: ALL KEY FIELDS ARE NEAR NORMAL SUGGESTING NEAR NORMAL HIGHS AND LOWS AND LOW PROBABILITY OF SHOWERS AND THUNDERSTORMS. THURSDAY: CLOSE COPY OF WEDNESDAY AS AREA UNDER DRIER AIR. FRIDAY: TEMPERATURES BEGIN TO REBOUND WITH 850 TEMPS APPROACHING +1SD ABOVE NORMAL IN THE MEAN. A COMPARABLE REBOUND IN PWAT IMPLIES INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. && .AVIATION... MAINLY IFR CONDITIONS THIS EVENING INTO SATURDAY AM. SHOWERS AND THUNDERSTORMS...MAINLY ACROSS NORTHERN PENNSYLVANIA WILL POSE A FLIGHT HAZARD THE REMAINDER OF THIS AFTERNOON AND EARLY THIS EVENING. AREAS OF HAZE WILL PRODUCE A MIX IF MVFR AND VFR FLIGHT CONDITIONS BY MID DAY SATURDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH FOR PAZ004>006-010>012-017>019-037- 041-042-045-046-049-051>053 UNTIL 8 PM FRIDAY. && SHORT TERM...ONDREJIK LONG TERM...GRUMM AVIATION...ONDREJIK
Hazardous weather outlook, Aug 12, 5:03 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 503 AM EDT FRI AUG 12 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130902- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 503 AM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 80...THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG AND POTENTIALLY DAMAGING THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 1:40 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 140 PM EDT FRI AUG 12 2005 PAZ004-121845- WARREN- 140 PM EDT FRI AUG 12 2005 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WARREN...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR WARREN AROUND 150 PM...CLARENDON AROUND 155 PM AND KINZUA DAM AROUND 200 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FORECASTER:ONDREJIK
Special weather statement, Aug 12, 3:39 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 339 PM EDT FRI AUG 12 2005 PAZ041-042-122015- NORTHERN LYCOMING-SULLIVAN- 339 PM EDT FRI AUG 12 2005 ...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN AND LYCOMING COUNTIES... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES NORTH OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SHUNK AROUND 405 PM AND LINCOLN FALLS AROUND 415 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 40 min |
| Aug 12, 2:48 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 57 min |
| Aug 12, 3:52 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 23 min |
| Aug 12, 3:56 PM EDT | Tornado Warning | CTP | Lycoming | 34 min |
| Aug 12, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 45 min |
| Aug 12, 4:12 PM EDT | Tornado Warning | CTP | Sullivan | 63 min |
| Aug 12, 4:57 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 33 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.